May 2003: Case Study 1

Published Online: Thursday, May 1, 2003

NR, a 36-year-old man, presents to his physician complaining of acute abdominal pain. He is convinced that he has kidney stones once again. He describes the pain as excruciating, intermittent, right-sided, and radiating to his groin. The patient is diaphoretic and has difficulty sitting still.

The physician notes that NR?s previous stones were identified as calcium oxalate. The doctor orders an x-ray and ultrasound, which confirm that NR has kidney stones again. Because the stones are small, the physician prescribes oxy-codone with acetaminophen until the stones pass.

NR does not understand why he developed stones again. After his last episode, he promised himself that he would stay healthy. He has a very extensive exercise regimen and ingests excessive amounts of vitamins, particularly vitamin C.

Why would NR?s exercise program and vitamin intake make him a candidate for further stone formation?

Click Here For The Answer -----------> [-]
Calcium stones are often seen in patients with sedentary lifestyles or low urinary output. Increased urine concentration, caused by inadequate fluid replacement after exercise, plays a part in the formation of calcium stones. High oxalate concentrations, from excessive doses of vitamin C, lead to the formation of calcium oxalate stones.

Latest Articles
Donnie Calhoun, RPh, PD, National Community Pharmacists Association (NCPA) Foundation vice president, discusses how pharmacists can prepare themselves and their business before, during, and after a disaster.
Ken Whittemore Jr, Surescript's senior vice president of professional and regulatory affairs, talks about some new transactions available that can help pharmacists.
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Bryan Ziegler, PharmD, executive director of Kennedy Pharmacy Innovation Center, provides some resources for community pharmacists to use when implementing new collaborative services with primary care providers.
Latest Issues